Alert archive / Kansas / Excessive Heat Warnings in 2017

Excessive Heat Warning 1, NWS Wichita, KS

June 17, 20175 counties in Kansas

NWS Wichita, KS issued this excessive heat warning at Jun 17, 2017, 3:44 AM CDT for 5 counties in Kansas. It took effect at Jun 17, 2017, 1:00 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2017, 3:44 AM CDT (08:44 UTC)
In effect from
Jun 17, 2017, 1:00 PM CDT
Expired
Jun 17, 2017, 4:03 PM CDT
In force
3 hr
Issued by
NWS Wichita, KS

Counties Chautauqua County, KS, Cowley County, KS, Labette County, KS, Montgomery County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 111 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3990 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
2.4
Supercell composite
23.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this excessive heat warning went out at Jun 17, 3:42 AM CDT, 2 minutes earlier.

Area forecast discussion, Jun 17, 3:42 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
342 AM CDT Sat Jun 17 2017

.SHORT TERM...(Today through Monday night)
Issued at 303 AM CDT Sat Jun 17 2017

Today-tonight:
Main question today is when/where cap will break.
Trends/consensus is that front will likely be about half way
through forecast area by very late afternoon. Thinking given
capping/warm air aloft, storms will likely wait until late
afternoon at the earliest. Given extreme instability and favorable
shear, severe storms appear likely. Some lingering post frontal
rain showers/thunderstorm possible later in the evening with
better cooling aloft. Secondary concern is heat indices. Values
will flirt with warning criteria along most of the OK border
counties and will upgrade for consistency. Also will extend the
headlines another hour in the south where front will likely not be
through. KSLN will flirt with a record high today.

Sunday:
Much cooler and drier air will overspread the area on Father's
Day, with dewpoints down to the 50s and highs in the lower 80s.
Outside chance that precipitation could linger past 1200 UTC, but
given recent model trends, this seems unlikely. Mild airmass will
remain in place as surface ridge drifts across forecast area on
Monday. -Howerton

.LONG TERM...(Tuesday through Friday)
Issued at 303 AM CDT Sat Jun 17 2017

Tuesday-Friday:
Will remain in northwest flow aloft through mid week when flow
then transistions a bit more zonal. This may allow another front
to move through on Friday with the next best chance for rain.
Outside chance there could be a couple pds of storms rolling off
the High Plains, but timing is notoriously difficult. Temperatures
will generally climb throughout the period until friday.
-Howerton

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1044 PM CDT Fri Jun 16 2017

A line of thunderstorms will move southward across eastern Kansas
late tonight with outflow winds from the north. Winds will recover
and switch back around to the south/southwest Saturday morning,
then a cold front will sink slowly southward in the afternoon
across central Kansas. Thunderstorms are expected to redevelop
along the front and move southward for late Saturday
afternoon/night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT   101  67  83  62 /  20  50  10   0
Hutchinson     102  65  83  59 /  20  40  10   0
Newton         100  65  81  60 /  30  50  10   0
ElDorado        97  65  81  59 /  30  60  20   0
Winfield-KWLD  100  68  83  61 /  20  60  10   0
Russell         99  61  82  59 /  10  20   0   0
Great Bend     101  63  82  59 /  10  30   0   0
Salina         103  64  83  60 /  10  30  10   0
McPherson      102  64  82  59 /  20  40  10   0
Coffeyville     95  70  83  61 /  10  70  40   0
Chanute         95  68  82  60 /  20  70  30   0
Iola            95  67  82  59 /  30  70  30   0
Parsons-KPPF    95  69  82  60 /  10  70  30   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for KSZ049-051>053-067>072-082-083.

Excessive Heat Warning from 1 PM this afternoon to 8 PM CDT this
evening for KSZ092-093-098>100.

Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for KSZ091-092-094>096.

&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...CDJ
Hazardous weather outlook, Jun 16, 6:08 PM CDT, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
608 PM CDT Fri Jun 16 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172315-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
608 PM CDT Fri Jun 16 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms may develop southward into far southeast Kansas later
tonight. A few strong to severe storms would be possible with
damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a greater chance of severe thunderstorms Saturday
afternoon and Saturday night as a cold front moves through the
area. Large hail and damaging winds will once again be the main
threats.

Heat indices of 100 to 105 are forecast for Saturday afternoon,
with the higher values expected along and east of I-135. See the
Excessive Heat Advisory for further details.

There will be periodic chances of thunderstorms from Tuesday
through Thursday. Some strong storms are likely during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jun 17, 2:46 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Wichita KS
246 AM CDT SAT JUN 17 2017

KSZ072-170815-
Allen KS-
246 AM CDT SAT JUN 17 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Allen County in southeastern Kansas...

* Until 315 AM CDT

* At 242 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Blue
  Mound to near Lone Elm...and moving southeast at 40 mph.

wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Moran and Mildred.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 700 AM CDT for
southeastern Kansas.

LAT...LON 3804 9530 3804 9508 3782 9508
TIME...MOT...LOC 0745Z 318DEG 42KT 3809 9504 3811 9529

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:46 AM CDTSpecial Weather StatementICTAllen29 min
Jun 17, 4:31 AM CDTSevere Thunderstorm WarningICTAllen74 min
Jun 17, 5:25 AM CDTSevere Thunderstorm WarningICTNeosho65 min
Jun 17, 6:05 AM CDTSpecial Weather StatementICTLabette25 min
Jun 17, 6:51 AM CDTSpecial Weather StatementICTLabette24 min
Jun 17, 6:59 PM CDTSpecial Weather StatementICTSaline31 min

Nearby

Excessive Heat Warnings in Kansas, 2017Every excessive heat warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.